Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 16, NWS Salt Lake City, UT

April 17, 202315 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Apr 17, 2023, 2:56 PM MDT for 15 counties in Utah. It took effect at Apr 18, 2023, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2023, 2:56 PM MDT (20:56 UTC)
In effect from
Apr 18, 2023, 12:00 PM MDT
Expired
Apr 18, 2023, 8:00 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT

Counties Carbon County, UT, Davis County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Juab County, UT, Kane County, UT, Millard County, UT, Salt Lake County, UT, San Juan County, UT, Sevier County, UT, Tooele County, UT, Utah County, UT, Wayne County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 218 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3390 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WWUS75 KSLC 172056
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
256 PM MDT Mon Apr 17 2023

UTZ114-120-121-130-131-181200-
/O.NEW.KSLC.WI.Y.0016.230418T1800Z-230419T0100Z/
Western Uinta Basin-Castle Country-San Rafael Swell-
Western Canyonlands-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Duchesne, Roosevelt, Price, Castle Dale, 
Emery, Green River, Goblin Valley, Hanksville, Big Water, 
and Bullfrog
256 PM MDT Mon Apr 17 2023

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM MDT TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Uinta Basin, Castle Country, San Rafael Swell, 
  Western Canyonlands and Glen Canyon Recreation Area/Lake 
  Powell.

* WHEN...From noon to 7 PM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
5 follow-up statements
186 
WWUS75 KSLC 180915
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
315 AM MDT Tue Apr 18 2023

UTZ114-120-121-130-131-182300-
/O.CON.KSLC.WI.Y.0016.230418T1800Z-230419T0100Z/
Western Uinta Basin-Castle Country-San Rafael Swell-
Western Canyonlands-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Duchesne, Roosevelt, Price, Castle Dale, 
Emery, Green River, Goblin Valley, Hanksville, Big Water, 
and Bullfrog
315 AM MDT Tue Apr 18 2023

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING...

* WHAT...Southwest to west winds 25 to 35 mph with gusts up to 50
  mph expected.

* WHERE...Western Uinta Basin, Castle Country, San Rafael Swell, 
  Western Canyonlands and Glen Canyon Recreation Area/Lake 
  Powell.

* WHEN...From noon today to 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
998 
WWUS75 KSLC 181759
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1159 AM MDT Tue Apr 18 2023

UTZ101-190200-
/O.NEW.KSLC.HW.W.0006.230418T1759Z-230419T0200Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover, Dugway, and Park Valley
1159 AM MDT Tue Apr 18 2023

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Great Salt Lake Desert and Mountains.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult due to 
  crosswinds, especially for high profile vehicles and vehicles 
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ114-120-121-130-131-190100-
/O.CON.KSLC.WI.Y.0016.230418T1800Z-230419T0100Z/
Western Uinta Basin-Castle Country-San Rafael Swell-
Western Canyonlands-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Duchesne, Roosevelt, Price, Castle Dale, 
Emery, Green River, Goblin Valley, Hanksville, Big Water, 
and Bullfrog
1159 AM MDT Tue Apr 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Uinta Basin, Castle Country, San Rafael Swell, 
  Western Canyonlands and Glen Canyon Recreation Area/Lake 
  Powell.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
259 
WWUS75 KSLC 181929
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
129 PM MDT Tue Apr 18 2023

UTZ101-190200-
/O.CON.KSLC.HW.W.0006.000000T0000Z-230419T0200Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover, Dugway, and Park Valley
129 PM MDT Tue Apr 18 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Great Salt Lake Desert and Mountains.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult due to 
  crosswinds, especially for high profile vehicles and vehicles 
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ102-104>106-115-116-190200-
/O.EXB.KSLC.WI.Y.0016.000000T0000Z-230419T0200Z/
Tooele and Rush Valleys-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Western Millard and Juab Counties-
Eastern Juab/Millard Counties-
Including the cities of Tooele, Grantsville, Vernon, Ogden, 
Bountiful, Salt Lake City, West Jordan, Sandy, Lehi, Provo, 
Payson, Delta, Little Sahara, Nephi, Scipio, and Fillmore
129 PM MDT Tue Apr 18 2023

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph
  shifting northwest through the afternoon and remaining very
  strong.

* WHERE...Tooele and Rush Valleys, Northern Wasatch Front, Salt 
  Lake Valley, Utah Valley, Western Millard and Juab Counties 
  and Eastern Juab/Millard Counties.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ114-120-121-130-131-190100-
/O.CON.KSLC.WI.Y.0016.000000T0000Z-230419T0100Z/
Western Uinta Basin-Castle Country-San Rafael Swell-
Western Canyonlands-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Duchesne, Roosevelt, Price, Castle Dale, 
Emery, Green River, Goblin Valley, Hanksville, Big Water, 
and Bullfrog
129 PM MDT Tue Apr 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Western Uinta Basin, Castle Country, San Rafael Swell, 
  Western Canyonlands and Glen Canyon Recreation Area/Lake 
  Powell.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
398 
WWUS75 KSLC 190059
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
659 PM MDT Tue Apr 18 2023

UTZ114-120-121-130-131-190200-
/O.EXP.KSLC.WI.Y.0016.000000T0000Z-230419T0100Z/
Western Uinta Basin-Castle Country-San Rafael Swell-
Western Canyonlands-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Duchesne, Roosevelt, Price, Castle Dale, 
Emery, Green River, Goblin Valley, Hanksville, Big Water, 
and Bullfrog
659 PM MDT Tue Apr 18 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

While gusty west winds of 30-40 mph will continue through much of
the evening, winds have largely fallen below Advisory criteria, 
thus the Advisory will be allowed to expire.

$$

UTZ101-190200-
/O.CON.KSLC.HW.W.0006.000000T0000Z-230419T0200Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover, Dugway, and Park Valley
659 PM MDT Tue Apr 18 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 60 mph.

* WHERE...Great Salt Lake Desert and Mountains.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult due to 
  crosswinds, especially for high profile vehicles and vehicles 
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ102-104>106-115-116-190200-
/O.CON.KSLC.WI.Y.0016.000000T0000Z-230419T0200Z/
Tooele and Rush Valleys-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Western Millard and Juab Counties-
Eastern Juab/Millard Counties-
Including the cities of Tooele, Grantsville, Vernon, Ogden, 
Bountiful, Salt Lake City, West Jordan, Sandy, Lehi, Provo, 
Payson, Delta, Little Sahara, Nephi, Scipio, and Fillmore
659 PM MDT Tue Apr 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Tooele and Rush Valleys, Northern Wasatch Front, Salt 
  Lake Valley, Utah Valley, Western Millard and Juab Counties 
  and Eastern Juab/Millard Counties.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
940 
WWUS75 KSLC 190159
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
759 PM MDT Tue Apr 18 2023

UTZ101-190300-
/O.EXP.KSLC.HW.W.0006.000000T0000Z-230419T0200Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover, Dugway, and Park Valley
759 PM MDT Tue Apr 18 2023

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Gusty west to northwest winds of 30 to 40 mph continue this
evening, but have fallen below criteria. Winds will continue to
diminish further through the remainder of the evening, thus the
Warning will be allowed to expire. 

$$

UTZ102-104>106-115-116-190300-
/O.EXP.KSLC.WI.Y.0016.000000T0000Z-230419T0200Z/
Tooele and Rush Valleys-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Western Millard and Juab Counties-
Eastern Juab/Millard Counties-
Including the cities of Tooele, Grantsville, Vernon, Ogden, 
Bountiful, Salt Lake City, West Jordan, Sandy, Lehi, Provo, 
Payson, Delta, Little Sahara, Nephi, Scipio, and Fillmore
759 PM MDT Tue Apr 18 2023

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds have fallen below Advisory criteria and will continue to
diminish through the remainder of the evening, thus the Advisory
will be allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 17, 5:06 AM MDT, 9 hours 50 minutes earlier.

Area forecast discussion, Apr 17, 5:06 AM MDT, 9 hours 50 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
506 AM MDT Mon Apr 17 2023

.SYNOPSIS...Southwesterly flow will strengthen over the area today.
This will result in warm temperatures, which will increase snowmelt
once more with area creeks and rivers running high, fast, and cold.
A colder spring storm will impact the area Tuesday into Wednesday,
bringing accumulating mountain snow and some potential for rain on
snow across northern Utah.

&&

.SHORT TERM (THROUGH 12Z WEDNESDAY)...Southwesterly flow aloft has
spread into the area ahead of a deepening upstream low pressure
system making its way towards the PacNW Coast. Surface winds have
also been enhanced across northwest through west-central Utah
valleys, maintaining warm temperatures overnight. The southwest flow
will increase through the afternoon hours today while clouds
gradually thicken. While breezy are expected across the western
valleys, winds should remain below Advisory criteria. The excellent
mixing provided by the winds combined with a generally warm airmass
over the area will maintain afternoon max temperatures today of 5-
10F above normal.

As the upstream low makes its way onto the PacNW Coast, shortwave
disturbances ejecting out ahead of it will push a weak cold front
into northern Utah late this afternoon into this evening. This will
serve as a focus for showers. However, owing to the dry low levels,
it may take awhile for the column to moisten enough to produce
measurable precipitation, but a few showers should develop by the
evening hours. Initially, this will be valley rain and mountain
snow, with mixed precipitation in between. Snow levels will
gradually lower as colder air slowly works into the area overnight.

As the front weakens and precipitation begins to taper off overnight,
the axis of the main trough will approach from the west. This trough
will take on a little bit of a negative tilt, and its axis should
cross Utah late tomorrow morning into the afternoon. This trough
axis will be accompanied by a reinforcing cold front with stronger
baroclinicity, along with upper divergence associated the left exit
region of the upper jet. This translates to stronger lift and a
better chance for precipitation across northern Utah. However,
precipitation will not be particularly long-lived, so snow
accumulations will be very minor in most valleys and generally
remain below advisory level in the mountains. Winds will be a bit
stronger with this system, with some areas approaching Advisory
criteria, mainly far southern Utah near the front, and eastern
valleys in postfrontal environment. Max temperatures tomorrow will
also fall 10-20F from today's highs.

The weather will in general quiet down late tomorrow night. However,
a mean cyclonic flow associated with a diffuse trough will
remain in place and maintain unsettled weather over the area.

.LONG TERM (After 12Z/6AM Wednesday)...A rather mild and quiet week
ahead during the extended forecast period as broad ridging sits over
the Great Basin region. Colder air aloft behind a trough system
could leave lingering precip along the northern parts of the CWA but
otherwise expect mostly dry conditions with a warming trend during
the second half of the period.

By the start of the extended period on Wednesday we will be beyond
the trough axis of a large scale trough feature. This strong trough
will have extended far south and brought rather cold air masses
aloft that will create favorable conditions for lingering
precipitation along the northern mountains of the CWA and
potentially some showers making it to valley surfaces. Lingering
showers likely phased out by early Friday as remnant low level
moisture fades and orographic processes cease. Models currently
overwhelmingly favor a broad ridge to sit overhead and build heights
over Utah and SW Wyoming. This will allow for subsidence and
clearing of skies to make for greater daytime heating as well as
zonal/southwesterly flow to help drive warmer air back in over the
weekend and into the beginning of the new work week. Beyond this
deterministic models begin to hint towards a new PNW trough building
that could nudge into the region by midweek. This is somewhat shown
in ensemble clusters as well as ~50% of clusters involving this
trough but far from a consensus on a arrival time. Regardless, the
extended forecast period looks to be another slow step into spring
like weather.

&&

.HYDROLOGY...With a continued warming trend today, snowmelt
will continue once again across Utah. Currently, the most
significant concern is related to Emigration Creek. Emigration is
expected to reach just above flood flow tonight and again Tuesday
night. Although last night's crest ended up below what was forecast,
those with interests along Emigration Creek should continue to
prepare for several nights of significant rises, especially with
rain on snow forecast tonight which will cause enhanced snowmelt.
There is also potential for the Weber River near Plain City to crest
near flood stage early Wednesday morning. At this time, there are
no significant changes to the current hydrologic forecasts.

&&

.AVIATION...KSLC...Southerly winds will persist this morning and
forecast to increase over the morning and into the afternoon with
the strong potential for wind gusts nearing 30mph. Northerly wind
shift is forecasted for the afternoon hours but stronger gusts from
the south could overall persist even with lingering showers. VFR
skies are forecast with a mid-level cloud deck arriving tomorrow
afternoon with some lingering showers embedded in them.

.REST OF UTAH AND SOUTHWEST WYOMING...Southerly winds will persist
this morning and forecast to increase over the morning and into the
afternoon with the strong potential for wind gusts nearing 30mph
across all terminals. Northerly wind shift is forecasted for the
afternoon hours for the northern terminals but stronger gusts from
the south could overall persist even with lingering showers. VFR
skies are forecast with a mid-level cloud deck arriving tomorrow
afternoon with more southern sites seeing more clear skies than the
north. Showers move in with the clouds over northern UT by the late
afternoon hours.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/Selbig

For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 2:57 PM MDTWinter Weather AdvisorySLCBox Elder, Cache, Davis, Juab, Morgan, Rich and 5 more28 hr

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.